A retrospective study showed a high incidence of respiratory adverse events in pediatric patients with acute myeloid leukemia (AML) receiving induction chemotherapy. The findings from this study were published in Pediatric Blood & Cancer.
Although supportive care measures such as hospitalization during periods of neutropenia, the use of broad spectrum antibiotics and antifungals in select patients with fever, and limitations on corticosteroid use have improved outcomes for children and adolescents with AML, estimated mortality rates in this population of patients who are treated with induction chemotherapy range from 4% to 11%. Nevertheless, the contribution of respiratory adverse events to the morbidity and mortality of these patients has not been well characterized.
The aim of this study was 2-fold: to characterize respiratory adverse events, specifically grade 2 to grade 5 hypoxia, pulmonary edema, pleural effusion, dyspnea, apnea, acute respiratory distress syndrome (ARDS), pulmonary hemorrhage, and bronchospasm/laryngospasm, occurring in children and adolescents with AML during induction therapy and to evaluate whether associations exist between fluid overload, as well as systemic and pulmonary infections, and the development of respiratory adverse events in this population of patients.
This study included 105 children and adolescents with newly diagnosed de novo AML treated with conventional induction chemotherapy at Children’s Healthcare of Atlanta between March 2009 and December 2016. In this patient cohort, the median age at diagnosis was 7 years, and race/ethnicity was classified as white/non-Hispanic and black/non-Hispanic in approximately 52% and 35% of patients, respectively.
A key finding from this study was the occurrence of 63 respiratory adverse events in 49.5% (n=52) of patients, with more than 90% of these events classified as severe; these included grade 3 to 5 hypoxia in 24.8% of patients.
This article originally appeared on Oncology Nurse Advisor